Drug overdose occurs when an amount of drug in excess of the recommended dose is ingested. Overdose can be intentional, but it can also happen accidentally as a result of other drug and/or alcohol interactions. Overdosing on Lexapro, a drug for depression, can lead to serious complications 1.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Lexapro has been approved by the FDA to treat major depressive disorder and generalized anxiety disorder 1. Its chemical name is escitalopram oxalate, and it works as a selective serotonin reuptake inhibitor. This means that it increases the amount of serotonin, a brain chemical, by blocking its reuptake. Reuptake is one of the brain’s mechanisms for recycling chemicals like serotonin; it occurs when a cell takes in leftover chemicals that are floating between cells.
Overdose Symptoms of Lexapro
Symptoms of overdose can vary, depending on whether the Lexapro was taken on its own, or with other drugs--prescription or illicit--and/or alcohol 1. The most common overdose symptoms include:
- excessive drowsiness
In rare instances, symptoms can include blue skin coloration due to lack of oxygen, called cyanosis, rapid breakdown of skeletal muscle, called rhabdomyolysis,, hyperventilation, amnesia or confusion, ECG abnormalities or coma.
Treating Lexapro Overdose
Treatment of a Lexapro overdose follows standard overdose protocol 1. First, the airway is cleared and maintained to encourage breathing and oxygen flow. Stomach pumping or induction of vomiting can be used to evacuate the drug. However, the preferred method is using activated charcoal, which has been physically or chemically modified to increase its surface area for adsorption of the overdosed drug. Absorbing the dangerous chemicals decreases absorption of the chemicals by the stomach.
- leungchopan/iStock/Getty Images